Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Melbourne, FL

March 20, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 20, 1998, 2:11 PM EST for Osceola County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 20, 1998, 2:11 PM EST (19:11 UTC)
Expired
Mar 20, 1998, 3:15 PM EST
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 12:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.2 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 1998-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 1998-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-296 J/kg
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WUUS01 KMLB 201910 RRA
SVRMLB
FLC097-202015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
211 PM EST FRI MAR 20 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 315 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...OSCEOLA COUNTY
 
AT 208 PM...DOPPLER RADAR INDICATED A CLUSTER OF STRONG TO SEVERE
THUNDERSTORMS APPROACHING CENTRAL OSCEOLA COUNTY NEAR LAKE KISSIMMEE.
THESE STORMS WILL MOVE ACROSS LAKE KISSIMMEE...CANOE CREEK ROAD AND
THE FLORIDA TURNPIKE...AND WILL THEN PASS JUST NORTH OF LAKE MARIAN
HIGHLANDS. THE STORMS WILL THEN MOVE TO NEAR U.S. 441 BETWEEN NITTAW
AND HOLOPAW.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 1:55 PM EST, 16 minutes earlier.

Area forecast discussion, Mar 20, 1:55 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
155 PM EST FRI MAR 20 1998

NUMROUS CELLS BREAKING OUT IN USTABLE AIRMASS AHEAD OF COLD FRONT.
AIR MASS HAR WARMED TO U70S-80 WITH DEWPOINTS 69-72F...SO INSTABILITY
IS SUFFICIENT. AS SFC-950MB FLOW CONTINUES TO VEER THIS AFTERNOON...
PRE-FRONTAL CONVEREGENCE WILL WEAKEN AND THREAT FOR SEVERE WILL
DIMINISH. AFTER THE NEXT 1-2HRS...SEVERE THREAT WILL RAPIDLY SHIFT
INTO SRN HALF OF WATCH AREA. 1OLD FRONT WAS APPROACHING A CTY-SAV
LINE AT 18Z AND ACCELERATING SE-WARD...WITH RAPID CLEARING NOTED
BEHIND. QUICK END TO PRECIP EXPECTED THIS EVENING...AND BY THEN FLOOD
WATCH WILL BE BUT A MEMORY BY THEN. ANY FLOOD/RAIN THREAT WILL BE
LOCALIZED/URBAN IN NATURE...AND COINCIDENT WITH SVR THREAT

RAPID COOLING ON TAP FOR ENTIRE CWA TONIGHT TOMORROW. CONTINUED DRY
WX THRU THE WEEKEND WITH BREEZY CONDITIONS SATURDAY...DIMINISHING
WINDS SUNDAY. FAN/FWC TEMPS NOT TOO FAR APART AND ARE ACCEPTED.

CRISTALDI

In the hours before

Special weather statement, Mar 20, 10:20 AM EST, 3 hours 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EST FRI MAR 20 1998

...SEVERE THUNDERSTORM WITH VERY LARGE HAIL POSSIBLE ACROSS EAST
CENTRAL FLORIDA TODAY...

...FLOOD WATCH IN EFFECT TODAY...

THE COMBINATION OF A VERY STRONG JET STREAM MOVING ACROSS THE FLORIDA
PENINSULA AND AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW SCATTERED
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA
TODAY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH 7 PM THIS EVENING. DUE TO FAVORABLE WIND SHEAR AND STRONG
UPPER LEVEL DYNAMICS...VERY LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORM ACTIVITY WILL
INITIALLY AFFECT LAKE AND VOLUSIA COUNTIES DURING THE EARLY AND MID
AFTERNOON AND THEN MOVE SOUTHEAST DOWN THE PENINSULA DURING THE MID TO
LATE AFTERNOON.

IN ADDITION...WITH GROUNDS ALREADY SATURATED FROM PREVIOUS
RAINFALL...ANY HEAVY RAIN FROM THUNDERSTORMS TODAY WILL CAUSE
LOCALIZED FLOODING PROBLEMS. ALL THUNDERSTORMS TODAY WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

STORMS TODAY WILL MOVE EAST-NORTHEAST AT 35 MPH.

RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO/
LOCAL CABLE TV OR RADIO STATIONS FOR LATER STATEMENTS REGARDING
THIS WEATHER SITUATION.

HAM RADIO/SKYWARN ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON.

MARINE INTERESTS...SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL
BEGIN MOVING OFF THE VOLUSIA COUNTY COAST BY EARLY TO MID AFTERNOON
AND MOVE DOWN THE PENINSULA AS THE AFTERNOON PROGRESSES.

HODANISH/CRISTALDI
Special weather statement, Mar 20, 10:20 AM EST, 3 hours 51 minutes before
AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-201630-

EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1020 AM EST FRI MAR 20 1998

...SEVERE THUNDERSTORM WITH VERY LARGE HAIL POSSIBLE ACROSS EAST
CENTRAL FLORIDA TODAY...

...FLOOD WATCH IN EFFECT TODAY...

THE COMBINATION OF A VERY STRONG JET STREAM MOVING ACROSS THE FLORIDA
PENINSULA AND AN UNSTABLE LOW LEVEL ATMOSPHERE WILL ALLOW SCATTERED
STRONG TO SEVERE THUNDERSTORMS TO DEVELOP ACROSS EAST CENTRAL FLORIDA
TODAY. THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE FROM NOON
THROUGH 7 PM THIS EVENING. DUE TO FAVORABLE WIND SHEAR AND STRONG
UPPER LEVEL DYNAMICS...VERY LARGE HAIL...DAMAGING WIND GUSTS AND
ISOLATED TORNADOES WILL BE POSSIBLE. THUNDERSTORM ACTIVITY WILL
INITIALLY AFFECT LAKE AND VOLUSIA COUNTIES DURING THE EARLY AND MID
AFTERNOON AND THEN MOVE SOUTHEAST DOWN THE PENINSULA DURING THE MID TO
LATE AFTERNOON.

IN ADDITION...WITH GROUNDS ALREADY SATURATED FROM PREVIOUS
RAINFALL...ANY HEAVY RAIN FROM THUNDERSTORMS TODAY WILL CAUSE
LOCALIZED FLOODING PROBLEMS. ALL THUNDERSTORMS TODAY WILL PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.

STORMS TODAY WILL MOVE EAST-NORTHEAST AT 35 MPH.

RESIDENTS ACROSS EAST CENTRAL FLORIDA SHOULD BE ALERT FOR THREATENING
WEATHER CONDITIONS THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO/
LOCAL CABLE TV OR RADIO STATIONS FOR LATER STATEMENTS REGARDING
THIS WEATHER SITUATION.

HAM RADIO/SKYWARN ACTIVATION WILL LIKELY BE NECESSARY THIS AFTERNOON.

MARINE INTERESTS...SCATTERED STRONG TO SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING WINDS IN EXCESS OF 50 KNOTS AND TORNADIC WATERSPOUTS WILL
BEGIN MOVING OFF THE VOLUSIA COUNTY COAST BY EARLY TO MID AFTERNOON
AND MOVE DOWN THE PENINSULA AS THE AFTERNOON PROGRESSES.

HODANISH/CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 2:49 PM ESTSevere Thunderstorm WarningMLBVolusia61 min
Mar 20, 2:54 PM ESTSevere Thunderstorm WarningMLBOkeechobee61 min
Mar 20, 4:27 PM ESTSevere Thunderstorm WarningMLBSaint Lucie48 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.